Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 115, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 23, 1997, 5:57 AM CDT for Atchison County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1997, 5:57 AM CDT (10:57 UTC)
- Expired
- Jul 23, 1997, 6:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Atchison County, MO
The radar
The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 231057 RRA
SVRMCI
MOC005-231130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
557 AM CDT WED JUL 23 1997
* SEVERE THUNDERSTORM WARNING FOR
ATCHISON COUNTY - NORTHWEST MISSOURI
* UNTIL 630 CDT
* SOME LOCATIONS AFFECTED
ROCKPORT
FAIRFAX
LANGDON BY 605
NISHNABOTNA BY 610
* AT 554 AM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM NEAR ROCKPORT MOVING SOUTH-SOUTHEAST AT 20 MPH.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO TWO INCHES IN
DIAMETER
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER INSIDE A STRONG BUILDING.
JHVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:49 AM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 23, 2:49 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 248 AM CDT WED JUL 23 1997 ...WARM AND DRY NOW... MAIN FOCUS FOR ZONE PKG WILL BE INCRNGLY WARMER MAXES/MINS THROUGH FRIDAY. CURRENT CONVECTION IN ERN NE/WRN IA IS ON ERN END OF WEAK /LESS THAN 25KT/ LLJ AND SHOULD HAVE A DIFFICULT TIME MAKING IT FURTHER S INTO THE EAX CWA. IN ADDITION...POOR LLVL MSTR CONV IS PROGGED ACRS CWA FOR REMAINDER OF NIGHT...LEAVING LTL FOR CONVECTION TO FEED ON. RDG HAS ALREADY EXPANDED EWD PER PROFILERS AND WV IMAGERY AT 06Z. THUS...WILL LIKELY DROP ANY FURTHER MENTION OF POPS IN THE FIRST 48 HRS AND ADDRESS ANY ISOLATED CONVECTION NEARING THE MO BORDER WITH STFS ONLY. RDG EXPANDED FURTHER N AND E THAN EXPECTED YESTERDAY...SUPPRESSING CU AND INHIBITING ANY TSRA DEVELOPMENT. NGM/AVN PRESENT A REASONABLE SOLN FOR CONTINUED RIDGE BUILDING AND INCRSNG SFC TEMPS. BASED ON PROJECTED SFC WINDS...D0WNSLOPE FLOW WILL NOT BE A STRONG FACTOR...BUT INSOLATION WILL BE THE KEY. NGM DRAMATICALLY DECREASES BOUNDARY LAYER MSTR...WHILE ETA IS MUCH WETTER. ETA HAS A MUCH BETTER LOW LEVEL PHYSICS PACKAGE TO HANDLE MSTR/TEMP TRANSFER NEAR SFC...SO WILL LIKELY ADJUST TEMPSN FROM FWC GUIDANCE...WHICH GENERALLY HAS A GOOD HANDLE ON MAX/MIN TEMPS. .EAX...NONE. SMITH
In the hours before
Special weather statement, Jul 23, 5:57 AM CDT, 0 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT WED JUL 23 1997 ... ...ISOLATED SEVERE STORMS POSSIBLE IN NORTHWEST MISSOURI EARLY THIS MORNING... ...THUNDERSTORMS THIS MORNING OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS... FORECAST: THUNDERSTORMS WITH THE POTENTIAL FOR VERY HEAVY RAIN...HAIL AND STRONG WINDS WILL BE POSSIBLE ACROSS EXTREME NORTHWEST MISSOURI AND NORTHEAST KANSAS THIS MORNING...GENERALLY FROM TROY KANSAS TO GALLATIN MISSOURI NORTH TO THE IOWA...NEBRASKA BORDERS. THESE THUNDERSTORMS SHOULD DIMINISH AS THE MORNING PROGRESSES. CIVIL DEFENSE...STORM SPOTTER AND HAM OPERATOR NETWORKS IN NORTHWEST MISSOURI MAY REQUIRE ACTIVATION FOR WEATHER THIS MORNING. THERE IS A SMALL CHANCE FOR THUNDERSTORMS TO DEVELOP ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI THIS AFTERNOON...BUT DEVELOPMENT IS UNCERTAIN AT THIS TIME. PERSONS IN NORTH CENTRAL AND NORTHEAST MISSOURI SHOULD STAY TUNED TO LATER FORECASTS AND THE 100 PM HAZARDOUS WEATHER UPDATE. DISCUSSION: A WARM FRONTAL BOUNDARY ACROSS SOUTHEAST NEBRASKA AND NORTHEAST KANSAS IS SERVING AS A FOCUS TO POOL MOISTURE INTO EXTREME NORTHWEST MISSOURI AND NORTHEAST KANSAS. THE STORMS THIS MORNING ARE ALSO BEING AIDED BY AN NARROW AREA OF STRONGER LOW LEVEL WINDS. THESE STORMS WILL LIKELY PRODUCE LARGE HAIL AND HEAVY RAIN AS THEY MOVE SOUTHEAST THIS MORNING. SMITH
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:17 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 43 min |
| Jul 23, 10:29 AM CDT | Tornado Warning | EAX | Andrew, Holt, Nodaway | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.